You are here: Talk > Blogs > Mental health blog >

And I thought Venlafaxine Was Bad!

by Everybody Lies on 17 February 2010

I should probably start by saying that Venlafaxine isn't a drug people should avoid, unless you're me!  I'm sure it really helps people but it really wasn't for me.  I went to the doctors and she decided to put me onto Mirtazapine.  I was happy to be coming off the Venlafaxine but after a few hours of being on the new meds I noticed their effect.  My moods were out of control!  The slightest thing would send me off into a rage, shouting, storming about, being a complete a*se to everyone etc.  I have been running into the toilets at work because I am frustrated for no reason which is upsetting me and making me cry.  Which I can't do at my desk!  Things have become so bad on this new medication that I have considered stopping taking them and dealing with the withdrawal symptoms and eventually full blown depression.  After long deliberation I decided to continue with this course since it wasn't going to be forever.  I'm so sick of not being able to tust my own mind, my own actions.  I know when I'm being unreasonable but at the same time I don't, it's rather strange.  I would LOVE to be able to chill out and be happy but the depression, new meds and a new and VERY demanding and stressful job just wont allow it.  I'm sure my reactions to the Venlafaxine and Mirtazapine MUST be a sign of something more than depression.  What do you think?

I'm going now, I'm rather tired and I'm sure I'm just ranting and repeating myself!

Good Night and Good Luck,

Vic

Oh yes, and I want an anti d that I can have alcohol with!  I turn twenty next month and I should be able to have the odd drink with my friends and not have depression ruling every aspect of my life!

 

 

Comments

Our rules

 
Cedders said on 22 February 2010

What makes you think it is the mirtazapine causing these effects and not withdrawal effects of the venlafaxine?  Venlafaxine is second only to paroxetine in frequency of withdrawal symptoms (apps.who.int/.../9.html ), and you wouldn't be unusual at all if you were having physical symptoms (www.ncbi.nlm.nih.gov/.../PMC1681629 ) along with mood swings.  Starting a new drug could be traumatic too - having unusual reactions to a drug doesn't really say anything about the depression one way or another.

What does the GP say, especially about alcohol?

The US label info www.labeldataplus.com/detail.php says:

"The impairment of cognitive and motor skills produced by mirtazapine has been shown to be additive with those produced by alcohol. Accordingly patients should be advised to avoid alcohol while taking mirtazapine."

"Avoid" may not be absolute, but "additive" makes it sound like you wouldn't have to drink much on your birthday to get completely plastered... :)

 
Cedders said on 22 February 2010

My comment was rejected earlier with a comment "Please consider re-submitting your message without offering any 'advice' to other users." only I wasn't sure which bit was thought to be advice, so I'll put it in separate comments so the non-offending bits can remain.

EL said "I'm sure my reactions to the Venlafaxine and Mirtazapine MUST be a sign of something more than depression.  What do you think?"  

Have you reported the new symptoms to your GP?  What do they say?

 
Cedders said on 22 February 2010

My comment was rejected earlier with an email saying "Please consider re-submitting your message without offering any 'advice' to other users." I read the rules and wasn't sure which bit was considered advice, so I'll put each bit in a separate comment.

EL said "I'm sure my reactions to the Venlafaxine and Mirtazapine MUST be a sign of something more than depression.  What do you think?"  

Different drugs have different side effects on different people.  7% of the population are have a slow metabolism, and 15% of the population have more than one spleen...

(Is that kind of common medical information considered advice?)

 
Cedders said on 22 February 2010

My comment was rejected earlier with an email saying "Please consider re-submitting your message without offering any 'advice' to other users." I read the rules and wasn't sure which bit was considered advice, so I'll put each bit in a separate comment.

EL said "I'm sure my reactions to the Venlafaxine and Mirtazapine MUST be a sign of something more than depression.  What do you think?"  

Did you have a period after stopping the old drug before starting the new one?  You can find lots of people online with experience of venlafaxine withdrawal effects.

 
Cedders said on 22 February 2010

My comment was rejected earlier with an email saying "Please consider re-submitting your message without offering any 'advice' to other users." I read the rules and wasn't sure which bit was considered advice, so I'll put each bit in a separate comment.

EL said "Oh yes, and I want an anti d that I can have alcohol with!  I turn twenty next month and I should be able to have the odd drink with my friends and not have depression ruling every aspect of my life!"

I think this might be the objectionable one, although I think it comes off the US label for mirtazapine:

"The impairment of cognitive and motor skills produced by mirtazapine has been shown to be additive with those produced by alcohol. Accordingly patients should be advised to avoid alcohol while taking mirtazapine."

 
JCR21 said on 22 February 2010

Hi Cedders

Your comment was rejected in error & should now be back up.

My apologies

John

 
Cedders said on 22 February 2010

And finally, do those people around you who know you have depression know you've changed the medication?  They might make extra allowances for the time being...

 
HappyMoo said on 28 March 2010

Hi,

I am on Mirtazapine and have been for about 4 months. I have always found that when I have too much to drink it really affects my mood the next day or so.

I know I shouldn't have a drink at all but I feel that I have very little other pleasure in my life at the moment  and do enjoy the odd glass of wine. However, when I am very low and I drink I feel that it makes things worse and I can easily fall into a downward spiral after drinking the whole bottle.

I am learning to manage things but it isn't easy.

 
Jamieevans said on 29 June 2010

I'm on Ven. and to be honest, i've never been all that impressed with it. Ok, its much better than taking nothing but its not marvellous. I've forgotten to take it at odd times and some of those i've felt no worse!! also, my GP told me it can be the dosage that is the problem - to high a dose of this drug can worsen a person's depression/ anxiety!! Do you have anxiety as well as depression?

and, HappyMoo - i must confess i'm rather like you with the wine! Do you ever suffer from panic attacks at night after drinking wine? Sometimes i can't sleep afterwards and then all the issues and panic sets in

 
lolaloulou said on 6 October 2010

hi all, Ive been on ven for quite some time now and to be honest im going down hill one day im happy get on with it type of mood then the next i cant function constantly thinking of everything even stuff that happened years ago im saying why all the time or repeating things in my head wonder if im going mad but hey ho docs seem to think its the best who am i to argue!

 
shill said on 14 October 2010

Share this page


Get a daily digest of posts delivered to your email

Join the mental health blog

The mental health blogIf you have or care for someone who has a mental health condition and would like to write about it and seek the advice of others, we'd love you to join the blog. To join, simply complete this form and we'll set you up as soon as possible.

The mental health bloggers

The latest mental health bloggers are...

Katykat lives with arthritis and depression and contributes to both blogs
Candycan was diagnosed with Dissociative identity disorder (DID) last year
One little troubled teen has been self-harming for two years and was recently diagnosed with bipolar disorder. She is seeing a counsellor regularly
mindmap wants the life he had back and is looking for some answers
AnnC1 has suffered from depression for many years and felt she was an outsider as a child
BaronessTom is a student with Obsessive Compulsive Disorder and suffers from episodes of debilitating depression

Meet all the mental health bloggers.

More information:


Nothing in this blog should be taken as medical advice and the opinions are personal and not those of the NHS. If you have any concerns about your health you should contact your GP or use our medical advice now section.

Search this section